I take 2 in the morning and 2 in the evening. I am just wondering what I am doing wrong to make them not dissolve and therefore not do their job?
You're seeing the tablet shell. The drug has been absorbed in to your bloodstream and it is only the inactive ingredients that remain in your stools.
This is the most common question about Metformin I myself have noticed. I have seen this question on this forum so many times. I think it would be a great idea if this side effect would be printed on the information pamphlet when you pick up this medication. Or even a label on the prescription bottle itself. If I was a Pharmacist, I would mention to my customers to not be alarmed and explain this side effect is common.
Are you on metformin Extended Release? Then it is just the polymer matrix you see in your stool. All of the drug has been absorbed. This is a common release mechanism for certain drugs to make them extended release. If they were not working, your blood sugar results would be sky high. Here it is in the literature:
System Components and Performance - metformin hcl extended release tablets, USP comprises a dual hydrophilic polymer matrix system. metformin hcl is combined with a drug release controlling polymer to form an "inner" phase, which is then incorporated as discrete particles into an "external" phase of a second polymer. After administration, fluid from the gastrointestinal (GI) tract enters the tablet, causing the polymers to hydrate and swell. Drug is released slowly from the dosage form by a process of diffusion through the gel matrix that is essentially independent of pH.
The hydrated polymer system is not rigid and is expected to be broken up by normal peristalsis in the GI tract. The biologically inert components of the tablet may occasionally remain intact during GI transit and will be eliminated in the feces as a soft, hydrated mass.
Are your pills round and if you look, in the center, is there a tiny dot? If so, you have an "osmotic" tablet. As the pill moves through your system, the medication comes out of the tiny hole(s) and enters your bloodstream. What's left is additional medication and the shell, which (I remember the instructions saying) you should expect to see eliminated in fecal material.
Whoever is answering this is not understanding AT ALL!!! These are the Metformin tablets:
There are NO HOLES!
They DO NOT break down or otherwise release any medication!
They have a THICK COATING! Not some thin outer shell that comes off and allows for absorbtion!
They are FULLY INTACT when found in our stool!
They are more plump from absorbing water, but not broken down at all. The powder/medication is still FULLY INTACT upon breaking open the tablet!
I'm going to research this somewhere else on the web and then call my pharmacist or DR.
I hope this cleared some things up for those of you who weren't understanding what was being described. Not trying to be rude. I just know how frustrating it can be when you're explaining a problem and people aren't grasping what you're saying. As I'm having the same issue, it was twice as frustrating.
My mother also takes the horse pill of metformin, and has the same complaint of finding it in her stool. So I took one of them and put it in a cup of water. 3 days later it was still in tact and solid. I took a knife to it and it was still hard to cut. I personally don't believe this stuff works if it won't dissolve.
My endo explained that the metformin tablet is indeed an osmotic medication in a polymer matrix as MeggieGirl and DzooBaby shared with us. This slows the release of the medication at a constant rate so it works longer.
I think there is just a slight communication problem here. As I understand it from the explanations above, the actual medicine is mixed into this 'vesel' which looks like a pill. The material that the pill is made of is non-dissolvable, because this is the method they use to ensure that only a little bit of the medicine is released at a time - hence extended release.
So as your digestive juices start working on this pill, it softens little by little, releasing the medicine as it does. Once it reachesthe end of your digestive tract, the medicine has all been released, but this non-dissolvable 'pill' gets excreted. In normal digestive functions, once it reaches the end of your tract, it would have become so soft, that it is broken down into smaller bits by the contraction of your bowels moving the matter down.
But, when you have diarrea, the pill moves through your system faster, so it's not yet as soft and broken down when it reaches the end, and this is when it comes out "whole". So basically, it's normal. That's how it's supposed to be. We just don't always see it. :)
I see others stating that when opened after passing there is powder left in the tablet. This is not happening in my case. Excuse my description, I put on latex gloves and actually took the pill and smashed it in my fingers. The consistency was like a gummy bear. No powder at all. Just a semi hard rubbery tablet. I wrote my doctor today seeking answers. I’ll update as soon as I hear from her.
This seems to be a problem, for some, with the ER/XR version of this drug. I've been on Metformin extended for sometime. I noticed that I was encountering the identical problem: looked like the pill was coming out exactly as it looked going in, it's so big it's hard to not notice! Asked the Pharmacist about this. He said he never heard of the problem but would research. He found that sometimes people don't digest the "shell" but the drug itself is being absorbed. You/ Your Dr. should find this out with your glucose numbers.
However, even though the drug may be absorbed, the non digested shell can cause serious constipation. If you have other medical conditions, i.e., hypothyroid, this can lead to very serious medical issues,i.e., impacted stool, hemoroids, fissures etc. For some reason the name brand; Glucophage doesn't seem to have this negative digestive effect.
Unfortunately, we live in a world where the medical community (pharmaceutical, insurance, doctors) stand to make lots of extra money when these conditions surface.
Personally, I've had problems getting Dr to prescribe the name brand because they need to present a letter of explanation to the insurance co for justification. More people need to speak up about this problem. If you notice, rarely is it addressed in any medical information on the drug.
I have a question. I’m throwing mine up about 20 hours after taking it. It’s plumper from stomach fluids I guess. When I break it open it looks like mashed potatoes. Is this something I should worry about?
So should I be concerned if my pills normally come through white but suddenly came through bright red then?
My Gastroenterologists told me that the medicine is doing its job but the shell will come out. You should be getting the medicine even though you see this.
"Some concern was expressed by patients that the metformin XR tablet appears to be eliminated in the faeces and is recognizable as a tablet shape. Patients need to be forewarned that this is expected and is a function of the tablet formulation . The extended release properties of the tablet are due to the presence of two insoluble polymers one of which contains metformin. As the tablet passes through the gastrointestinal tract, the tablet swells due to hydration of the outer polymer thereby creating a gel covering. For absorption to take place, metformin must penetrate the outer layer. The intactness of the tablet shape underscores the performance of the extended release tablet."
I am on this drug too. I just want to thank every one for their response, because I thought I was loosing my mind on this matter. I had no idea what this was and no it is a little clearer. Has anyone experienced bad stomach cramps and intestine issues. I have diverticulitis and I was scared I might have another perforation from this. Any thoughts?
- Metformin Information for Consumers
- Metformin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Metformin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 11 Apr 2011 • 1 answer
Metformin - for the last three months I have been taking one tablet a day for my type 2 diabetes in?
Updated 31 May 2013 • 1 answer
Updated 13 Feb 2018 • 6 answers
Updated 18 Mar 2014 • 2 answers
Updated 18 Jul 2016 • 2 answers